This week: Antidepressant withdrawal, burnout and retroviral infections in Australia
Some people who stop taking antidepressants report withdrawal symptoms: nausea, fatigue, insomnia. In some cases, people say they felt as if they had the flu, and others report troubling zapping sensations in their heads.
Psychiatrist Thomas Schwartz, a professor of psychiatry and behavioral sciences at Upstate, says symptoms can be minimized by slowly tapering off the medication. He cautions that people should see their health care provider before changing any medication regimen. He also says withdrawal symptoms are more common in people who have been taking high doses of antidepressants or taking the medication for a long time.
Schwartz also talks about the history of antidepressants in this episode of “HealthLink on Air,” plus how the medications are designed to work and what new treatments are becoming available.
Also on this show: how to identify and prevent burnout, and an explanation of HTLV-1, which infects so many indigenous Australians.
Join us for "HealthLink on Air" this Sunday, June 17 at 6 a.m. and 9 p.m.